Harvard Perspectives on Prostate Disease

Avoiding complications of anti-androgens: A patient's story

Sixty-five-year-old George Lincoln* never suspected that anything was wrong. Aside from some of the typical side effects of hormone therapy for his prostate cancer, such as fatigue, occasional hot flashes, mild weight gain, and a loss of libido, he felt okay. He didn't have abdominal pain, nausea, jaundice, or any other symptoms that might indicate a potentially life-threatening problem.

*Editor's note: To protect his privacy, the patient's name has been changed. All medical details are as reported. In keeping with editorial policy, the patient's physicians are not named. Perspectives' Editor in Chief Marc B. Garnick, M.D., narrates Lincoln's story. He also shares his advice on avoiding a serious, though relatively uncommon, side effect of anti-androgens.

But after Lincoln had a blood test to check his liver function on Sept. 21, 2006, his doctor told him to immediately stop taking bicalutamide (Casodex), the anti-androgen he had been taking with a drug called leuprolide (Lupron) for just a month. Test results indicated that levels of certain liver enzymes had skyrocketed beyond normal levels, raising the possibility of hepatitis, liver damage, liver failure, and even death.

To continue reading this article, you must login.
  • Research health conditions
  • Check your symptoms
  • Prepare for a doctor's visit or test
  • Find the best treatments and procedures for you
  • Explore options for better nutrition and exercise
Learn more about the many benefits and features of joining Harvard Health Online »